Causes of Bradycardia During Anesthesia Induction
Bradycardia is reduction of the heart rate below 60 beats per minute. It is a fairly common adverse effect as many anesthetic agents stimulate the parasympathetic system which decreases the heart rate.
Bradycardia can occur during all phases of anesthesia like induction, maintenance and postoperative phase but most commonly it occurs during the maintenance phase.
The various causes of bradycardia during anesthesia are:
1.Anesthetic drugs, including the following:
b. Intravenous analgesic opioids like remifentanil, alfentanil and fentanyl
2. Any drug given by the surgeon should also be considered.
3. Hypoventilation and hypoxia during anesthesia induction as well as laryngospasm and aspiration can also cause bradycardia.
4. Stimulation of vagal reflexes.
5. Surgical factors like inferior vena cava compression or pneumoperitoneum.
6. Undetected blood loss.
7. Cardiac events like hemothorax or pneumothorax.